Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
DarkDragoon

Does This Sound Right?

Recommended Posts

I had an appointment with a derm and she perscribed me 80mg of accutane per day for 5 months. I weigh 135lbs and my acne is mild to moderate, nothing cystic. Usually have around 5 pimples at a time with maybe 2 being nodular. Seems a little high to me. I went in there prepared to have to persuade her to prescribe it to me, but she was extremely willing, I was in and out of there in 5 minutes. She isn't even a real doctor, she's the Physician Assistant, so I don't completely trust her. I was expecting closer to 40mg a day. Thoughts?

Share this post


Link to post
Share on other sites

It's on the high side but it's still acceptable as long as your side effects are under control, including liver function which will be monitored. My first course I did 80 mg/day for 6 months and I'm only 145 lbs. I'm doing the same for my second course now. The fact is, the higher the cumulative dose, the more likely the acne will stay at bay. She may be starting you out high to access your side effects then will lower it, depending on the circumstances. As long as you are not in too much discomfort and your blood work is fine, I would stick with that dose. You can always get it lowered if you have to.

Share this post


Link to post
Share on other sites

A PA is more then sufficient to administer Accutane. You have no-idea how simple the protocol is for monitoring Accutane patients. A simple CBC, CMP, and Lipid Panel is the only really diagnostic part. The higher the cumulative dose, the better the chance of complete remission. As long as your bloodwork is unremarkable, the dose is not too high. 80mg is not noticeably different from 60mg in terms of dryness. As far as any other side effects that people mention; suicidal ideations, joint/muscle achle/GI symptoms... Well the first is completely unfounded as Accutane being the causation. It is really easy to blame suicide or depression on a drug, a Vitamin A derivative at that, which has no neurotransmitter activity- in fact, it is absurd, it should be blamed rather on the situation. Correlational studies can be due to reason A, B, C, or D, there is no way to differentiate which factor caused the effect. Other symptoms...Any literate person can question/document a patient whether they are experiencing abnormal joint pain/ache or GI symptoms such as constipation/bloody stools/diarrhea/nausea & vomiting... You really do not need an MD, PhD to administer Isotreninoin. In fact, some PAs are just as knowledgable as their respective MDs. Being an MD in America signifies nothing other then an undertaking of yet another political institution. The exceptional MDs also have PhDs and are not involved in private practice, but reside at the major medical research universities around the country: Johns Hopkins, Mayo Clinic Rochester/Scottsdale, MD Anderson (for oncology), etc. MDs you find in private practice follow textbook protocol that research physicians have already written, they do not think dialectically or intuitively. Sorry for the rant, but you will be fine with a PA if they are drawing/monitoring your blood. (I'm assuming you are male, if not you will also be asked to complete a qualitative hCG urine analysis monthly to ensure you are not pregnant.

Rest easy, if your acne is bothering you that much, Accutane will take care of it, it is definitely the most effective pharmaceutical in its class.

Share this post


Link to post
Share on other sites

If you only have mild acne with a few pimples then taking a large dose of Accutane seems a bit like using a sledgehammer to crack a nut to me.

I assume you are in the US? Here in the UK our doctors seem to start people off more slowly, say 20mg, and then work the dose up. Starting right out on 80mg when you weigh only 135lbs seems like jumping in at the deep end to me. Personally I would rather dip my toe in and test the water first....

Share this post


Link to post
Share on other sites

Thanks for the replies.

I understand that the higher the dose the lower the chances of reoccurance. But when the maximum reccomended cumulative dose is 150mg per kg and I was prescribed 196mg per kg I have a hard time trusting that.

Edited by DarkDragoon

Share this post


Link to post
Share on other sites

That's not the "maximum." It's just a guideline of the effective range. 200 mg/kg or even more is fine. I'm on my second round and it will end up being around 215 mg/kg.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×